Kansas, 2004

Hail and Damaging Winds in Kansas, June 16, 2004

June 16, 2004 · NWS DDC · 46 events in 14 counties and zones

36 thunderstorm wind, 10 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 16, 2:36 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 16, 2:36 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
336 PM CDT WED JUN 16 2004

.DISCUSSION...

DAYS 1-2...
MAJOR QUESTIONS CONTINUE TO BE POPS AND TEMPS FOR THE NEXT TWO DAYS.

MUCH ABREVIATED DISCUSSION TODAY DUE TO LACK OF TIME FROM BOTH
ONGOING AND EXPECTED SEVERE WEATHER AS WELL AS DATA INGEST PROBLEMS
AND PUBLIC DISSEMINATION TROUBLES. JUST GOT EVERYTHING IRONED OUT
AND FINISHED THE GRIDS.

NO BIG SURPRISES IN THE SYNOPTIC SCALE AS THE WESTERN CANADA SHORT
WAVE TROUGH ALOFT CONTINUES TO DIG SOUTH INTO THE CONUS. MORNING
CONVECTION LEFT A THOROUGHLY STIRRED UP AIRMASS IN PLACE ACROSS THE
REGION WITH AN EAST-WEST FRONT ACROSS THE CWA. NEW CONVECTION JUST
STARTING TO FIRE ON THAT BOUNDARY. DDC 18Z SOUNDING SHOWS VERY
HEALTHY INSTABILITY AND GRANADA PROFILER SHOWS SIGNIFICANT VERTICAL
SHEAR SO AM IN AGREEMENT WITH SPC WATCH FOR EAST COLORADO AND
SOUTHWEST KANSAS. FIRST STORM HAS ALREADY GONE UP BETWEEN LHX AND
LAA AND EXPECT TO SEE MORE ALONG THE BOUNDARY INTO SOUTHWEST KANSAS
SHORTLY. TORNADOES ARE A VERY REAL POSSIBILITY WITH THESE STORMS AS
THEY RIDE THE BOUNDARY EASTWARD INTO KANSAS. HAVE ALSO INCLUDED A
FLOOD WATCH FOR FLASH FLOODING FOR THE AREAS THAT GOT THE MOST RAIN
LAST NIGHT AND TODAY.

OTHERWISE, WILL LOOK FOR THE FRONT ACROSS THE AREA TO SINK SOUTH
TONIGHT AND BRING A PRETTY GOOD CHANCE FOR THUNDERSTORMS TO THE
REGION. AT THIS POINT HAVE VERY LITTLE IDEA HOW THINGS WILL EVOLVE
AS MOST OF THE FORCING WILL BE FROM THE CONVECTION ITSELF. THE
MODELS (ASIDE FROM THE DRIER MESOETA) SUGGEST CONSIDERABLE
PRECIPITATION FOR MOST OF THE CWA FINALLY TAPERING OFF ON FRIDAY
AND THAT SEEMS QUITE REASONABLE. HAVE TRIMMED TEMPERATURES BACK
QUITE A BIT TOMORROW AND FRIDAY DUE TO RAIN AND CLOUD COVER AS THE
COLD FRONT REMAINS SOUTH OF THE AREA.

DAYS 3-7...
DIFFICULTIES MENTIONED ABOVE PRECLUDED SPENDING TIME ON THE DAY 3
THROUGH 7 GRIDS SO HAVE LEFT THEM UNTOUCHED.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 62 75 61 72 / 60 30 50 20
GCK 62 74 61 70 / 60 50 50 20
EHA 62 77 62 82 / 50 40 40 20
LBL 65 78 63 80 / 70 40 50 10
HYS 59 72 59 71 / 90 70 70 30
P28 66 81 68 83 / 50 50 50 30
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH FOR FLASH FLOODING KSZ043-044-062-063.

&&

JOHNSON/LACY
Hazardous weather outlook, Jun 16, 9:27 AM CST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1027 AM CDT WED JUN 16 2004

KSZ030-031-043>046-061>066-074>081-084>090-170900-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1027 AM CDT (927 AM MDT) WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS COVERED A LARGE PART OF SOUTHWEST KANSAS AT
10:00 AM CDT THIS MORNING AND A FEW OF THEM WERE PRODUCING LARGE
HAIL. THIS THREAT WILL GRADUALLY DIMINISH INTO EARLY AFTERNOON.

BY MID TO LATE AFTERNOON HOWEVER VERY UNSTABLE AIR AND STRONG
VERTICAL WIND SHEARS WILL COMBINE OVER EASTERN COLORADO AND FAR
WESTERN KANSAS TO INTRODUCE A RISK FOR MORE SEVERE THUNDERSTORMS.IN
ADDITION TO LARGE HAIL, SOME OF THESE STORMS COULD PRODUCE TORNADOES.
STORMS FORMING IN THIS AREA WILL MOVE EASTWARD ACROSS PARTS OF
SOUTHWEST KANSAS LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS ANOTHER CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL
THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND THIS EVENING,
ESPECIALLY WEST OF A HAYS TO DODGE CITY LINE.

TSB

In the hours before

Local storm report, Jun 16, 1:24 PM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
224 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 AM     HAIL             6 W HOLCOMB             37.99N 100.99W
06/16/2004  0.88 INCH        FINNEY             KS   PUBLIC

0842 AM     HAIL             1 E DEERFIELD           37.98N 101.11W
06/16/2004  0.88 INCH        KEARNY             KS   PUBLIC

0850 AM     HAIL             6 W HOLCOMB             37.99N 101.10W
06/16/2004  0.75 INCH        FINNEY             KS   PUBLIC

1007 AM     HAIL             14 N DEERFIELD          38.18N 101.13W
06/16/2004  0.88 INCH        KEARNY             KS   TRAINED SPOTTER

1016 AM     HAIL             3 WSW DEERFIELD         37.96N 101.18W
06/16/2004  1.75 INCH        KEARNY             KS   PUBLIC

            ON HWY 50 BETWEEN DEERFIELD AND LAKIN. REPORT PASSED ON
            BY MEDIA.

1020 AM     HAIL             DEERFIELD               37.98N 101.13W
06/16/2004  0.75 INCH        KEARNY             KS   LAW ENFORCEMENT

1105 AM     HAIL             11 N DEERFIELD          38.14N 101.13W
06/16/2004  0.88 INCH        KEARNY             KS   TRAINED SPOTTER

1105 AM     HAIL             11 NNW HOLCOMB          38.14N 101.07W
06/16/2004  0.75 INCH        FINNEY             KS   PUBLIC

&&

26

The radar

The Dodge City radar (KDDC), 179 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

36 thunderstorm wind, 10 hail. Local standard time, as filed.

Hail, Stanton

When
June 16, 5:29 PM CST
Where
Stanton County, 9 mi NW of Manter
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.617, -102.000

Thunderstorm Wind, Morton

When
June 16, 5:35 PM CST
Where
Morton County, 24 mi NNW of Elkhart
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.317, -102.067

Hail, Morton

When
June 16, 5:35 PM CST
Where
Morton County, 24 mi NNW of Elkhart
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.317, -102.067

Hail, Stanton

When
June 16, 5:37 PM CST
Where
Stanton County, 13 mi NW of Manter
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.650, -102.050

Hail, Hamilton

When
June 16, 5:40 PM CST
Where
Hamilton County, 20 mi S of Coolidge
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.750, -102.000

Thunderstorm Wind, Hamilton

When
June 16, 5:40 PM CST
Where
Hamilton County, 20 mi S of Coolidge
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.750, -102.000

Hail, Stanton

When
June 16, 5:42 PM CST
Where
Stanton County, 17 mi NW of Johnson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.733, -101.967

Hail, Hamilton

When
June 16, 5:50 PM CST
Where
Hamilton County, 14 mi SW of Syracuse
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.833, -101.933

Thunderstorm Wind, Hamilton

When
June 16, 6:08 PM CST
Where
Hamilton County, 20 mi SW of Syracuse
Measured
74 kt (85 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.783, -102.017

Thunderstorm Wind, Hamilton

When
June 16, 6:15 PM CST
Where
Hamilton County, 3 mi N of Kendall
Measured
78 kt (90 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.983, -101.550

Eighteen power poles were blown down

Thunderstorm Wind, Hamilton

When
June 16, 6:15 PM CST
Where
Hamilton County, 14 mi SW of Syracuse
Measured
78 kt (90 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.833, -101.933

Five inch diameter tree limbs were blown down

Thunderstorm Wind, Hamilton

When
June 16, 6:18 PM CST
Where
Hamilton County, Syracuse
Measured
57 kt (66 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.983, -101.750

The wind was measured on a KSN-TV weather lab instrument

Thunderstorm Wind, Hamilton

When
June 16, 6:28 PM CST
Where
Hamilton County, Syracuse
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.983, -101.750

Thunderstorm Wind, Grant

When
June 16, 6:32 PM CST
Where
Grant County, Ulysses
Measured
54 kt (62 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.583, -101.367

The wind was measured on KSN-TV weather lab equipment

Thunderstorm Wind, Kearny

When
June 16, 6:36 PM CST
Where
Kearny County, 17 mi S of Lakin
Measured
78 kt (90 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.700, -101.250

Six inch diameter tree limbs blown down

Thunderstorm Wind, Gray

When
June 16, 7:00 PM CST
Where
Gray County, Copeland
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.533, -100.633

A few six inch diameter limbs were blown down

Thunderstorm Wind, Finney

When
June 16, 7:03 PM CST
Where
Finney County, Holcomb
Measured
51 kt (59 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.983, -100.983

The wind was measured on KSN-TV weather lab equipment

Thunderstorm Wind, Finney

When
June 16, 7:05 PM CST
Where
Finney County, 13 mi N of Garden City
Measured
72 kt (83 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
38.150, -100.867

An empty cattle truck was blown over

Thunderstorm Wind, Finney

When
June 16, 7:05 PM CST
Where
Finney County, Garden City
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.967, -100.867

A semi truck was blown over

Thunderstorm Wind, Kearny

When
June 16, 7:05 PM CST
Where
Kearny County, 2 mi N of Deerfield
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.017, -101.133

A small shed was blown over

Thunderstorm Wind, Haskell

When
June 16, 7:05 PM CST
Where
Haskell County, 5 mi E of Sublette
Measured
70 kt (81 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
37.483, -100.767

Large tree limbs were blown down

Thunderstorm Wind, Finney

When
June 16, 7:08 PM CST
Where
Finney County, Garden City Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.933, -100.733

Thunderstorm Wind, Finney

When
June 16, 7:10 PM CST
Where
Finney County, Garden City
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.967, -100.867

Two to three inch diameter tree limbs were blown down...along with part of a fence

Hail, Finney

When
June 16, 7:15 PM CST
Where
Finney County, Garden City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.967, -100.867

Thunderstorm Wind, Finney

When
June 16, 7:15 PM CST
Where
Finney County, Garden City
Measured
58 kt (67 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
37.967, -100.867

The back glass of a police cruiser was blown out

Thunderstorm Wind, Finney

When
June 16, 7:15 PM CST
Where
Finney County, Garden City
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.967, -100.867

A fence was blown over

Thunderstorm Wind, Gray

When
June 16, 7:20 PM CST
Where
Gray County, 11 mi SW of Ingalls
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.717, -100.600

Thunderstorm Wind, Finney

When
June 16, 7:22 PM CST
Where
Finney County, Garden City
Measured
55 kt (63 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.967, -100.867

Thunderstorm Wind, Finney

When
June 16, 7:30 PM CST
Where
Finney County, 25 mi NE of Garden City
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.217, -100.533

Two grain bins were blown down, along with a shed door blown in and a many large tree limbs blown down

Thunderstorm Wind, Scott

When
June 16, 7:45 PM CST
Where
Scott County, 10 mi NE of Scott City
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.583, -100.767

Hail, Lane

When
June 16, 7:52 PM CST
Where
Lane County, 3 mi S of Healy
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.550, -100.617

Thunderstorm Wind, Lane

When
June 16, 8:00 PM CST
Where
Lane County, 4 mi S of Dighton
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.433, -100.467

Thunderstorm Wind, Ford

When
June 16, 8:02 PM CST
Where
Ford County, Dodge City
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.750, -100.017

A 14 inch diameter tree was blown down

Thunderstorm Wind, Lane

When
June 16, 8:04 PM CST
Where
Lane County, Shields
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.617, -100.450

Thunderstorm Wind, Lane

When
June 16, 8:04 PM CST
Where
Lane County, Shields
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.617, -100.450

Thunderstorm Wind, Ness

When
June 16, 8:15 PM CST
Where
Ness County, 3 mi NW of Brownell
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.650, -99.767

Three inch diameter tree limbs blown down

Thunderstorm Wind, Lane

When
June 16, 8:15 PM CST
Where
Lane County, Shields
Measured
74 kt (85 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.617, -100.450

Large tree limbs were downed by the high wind

Thunderstorm Wind, Ford

When
June 16, 8:15 PM CST
Where
Ford County, 2 mi SW of Dodge City
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
37.733, -100.050

Hail, Ford

When
June 16, 8:16 PM CST
Where
Ford County, Dodge City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.750, -100.017

Hail, Ford

When
June 16, 8:18 PM CST
Where
Ford County, Dodge City Arpt
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
37.767, -99.967

Thunderstorm Wind, Ford

When
June 16, 8:18 PM CST
Where
Ford County, Dodge City Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.767, -99.967

Thunderstorm Wind, Ness

When
June 16, 8:24 PM CST
Where
Ness County, 10 mi SW of Ness City
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.350, -100.033

Thunderstorm Wind, Hodgeman

When
June 16, 8:25 PM CST
Where
Hodgeman County, 16 mi W of Jetmore
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.083, -100.200

Thunderstorm Wind, Hodgeman

When
June 16, 8:45 PM CST
Where
Hodgeman County, 12 mi SE of Jetmore
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.967, -99.750

Thunderstorm Wind, Ford

When
June 16, 9:00 PM CST
Where
Ford County, 4 mi SE of Windthorst
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.733, -99.583

Thunderstorm Wind, Kiowa

When
June 16, 9:23 PM CST
Where
Kiowa County, 4 mi NW of Greensburg
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.633, -99.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408157, 5408158, 5408159, 5408160, 5408161, 5408162, 5408163, 5408164, 5408165, 5408166, 5408167, 5408168, 5408169, 5408248, 5408249, 5408250, 5408251, 5408252, 5408253, 5408254, 5408255, 5408256, 5408257, 5408258, 5408259, 5408260, 5408261, 5408262, 5408263, 5408264, 5408265, 5408266, 5408267, 5408268, 5408269, 5408270, 5408271, 5408272, 5408273, 5408360, and more.